Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 162, NWS Norman, OK

May 6, 2001Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 6, 2001, 9:58 PM CDT for Canadian County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 2001, 9:58 PM CDT (02:58 UTC)
Expired
May 6, 2001, 10:45 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Canadian County, OK

The radar

The Norman radar (KTLX), 56 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS54 KOUN 070259
SVROKC
OKC017-070345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1045 PM CDT

* AT 958 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES NORTH OF UNION CITY...MOVING EAST SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE MUSTANG AND UNION CITY

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3554 9796 3539 9806 3535 9768 3552 9768

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:45 PM CDT, 13 minutes earlier.

Area forecast discussion, May 6, 9:45 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT SUN MAY 6 2001

HAVEN'T HAD MUCH OF AN OPPORTUNITY TO LOOK AT MODEL DATA...SO ZONE
UPDATE WILL BE BASED LARGELY ON OBSERVATIONS/CURRENT TRENDS. MOST
IMMEDIATE CONCERN IS STRONG TO SEVERE STORMS DEVELOPING ALONG THE
FRONT IN WEST CENTRAL OKLAHOMA. FRONT HAS MADE ITS WAY ROUGHLY
THROUGH THE NORTHWEST THIRD OF THE AREA. EXPECT FRONT TO SLOW
DOWN...AND POSSIBLY STALL FOR A WHILE...IN RESPONSE TO PRESSURE
FALLS ASSOCIATED WITH SPEED MAX DIVING OUT OF THE NORTHERN ROCKIES.
ANOTHER CONCERN IS CONVECTION DEVELOPING ACROSS SOUTHEAST COLORADO
IN ASSOCIATION WITH SAID SPEED MAX. THIS ACTIVITY COULD MAKE ITS
WAY INTO NORTHWEST PART OF MY ZONES LATE TONIGHT. WILL ADD 30S POPS
THERE...AND WILL SHOTGUN 40S FOR MOST AREAS SOUTHEAST OF THE CURRENT
FRONTAL POSITION. WILL ALSO BUMP UP LOW TEMPS IN MOST LOCATIONS.
UPDATED SET OF ZONES OUT BY 10 PM...GIVE OR TAKE A FEW MINUTES.

LANE

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 6, 9:11 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0247 PM    3 E COLE                  OK   .88 INCH HAIL
05/06/01   MCCLAIN                        AMATURE RADIO REPORT

0245 PM    5 E TUTTLE                OK   1.75 INCH HAIL
05/06/01   GRADY

0343 PM    1 E GUTHRIE               OK   1.00 INCH HAIL
05/06/01   LOGAN

0400 PM    3 SE GUTHRIE              OK   1.75 INCH HAIL
05/06/01   LOGAN

0319 PM    W SIDE OF NORMAN          OK   .88 INCH HAIL
05/06/01   CLEVELAND

0320 PM    60TH AND ROBINSON NORMAN  OK   1.00 INCH HAIL
05/06/01   CLEVELAND

0333 PM    MCGEE AND HWY 9 IN NORMAN OK   1.00 INCH HAIL
05/06/01   CLEVELAND

0336 PM    2 N NOBLE                 OK   TORNADO
05/06/01   CLEVELAND                      AMATURE RADIO REPORT

0608 PM    6 S DICKSON               OK   .75 INCH HAIL
05/06/01   CARTER

0512 PM    7 S ARDMORE               OK   TORNADO
05/06/01   CARTER                         EMERGENCY MANAGER REPORT

0530 PM    2 MI S HWY 70             OK   TORNADO
05/06/01   MARSHALL

0404 PM    5 MI W 1-35/HWY 77 JCT    OK   TORNADO
05/06/01   LOVE                           DOPPLER ON WHEELS REPORT

0500 PM    ARDMORE                   OK   .88 INCH HAIL
05/06/01   CARTER

0400 PM    NORMAN                    OK   .88 INCH HAIL
05/06/01   CLEVELAND

0615 PM    4 S TROUSDALE             OK   WIND DAMAGE
05/06/01   POTTAWATOMIE                   BARN ROOF BLOWN OFF

0602 PM    2 NE LEBONON              OK   TORNADO
05/06/01   MARSHALL

0610 PM    MADILL                    OK   1.00 INCH HAIL
05/06/01   MARSHALL

0712 PM    BOKCHITO                  OK   .75 INCH HAIL
05/06/01   BRYAN

0740 PM    MCBRIDE                   OK   1.00 INCH HAIL
05/06/01   MARSHALL

0738 PM    BENNINGTON                OK   .75 INCH HAIL
05/06/01   BRYAN

0720 PM    KONAWA                    OK   .75 INCH HAIL
05/06/01   SEMINOLE

0741 PM    5 S FRANCIS               OK   .75 INCH HAIL
05/06/01   PONTOTOC

0755 PM    LULA                      OK   80 MPH WIND GUST
05/06/01   PONTOTOC                       SPOTTER REPORT

0755 PM    LULA                      OK   1.00 INCH HAIL
05/06/01   PONTOTOC

0640 PM    1 W BROWN                 OK   2.75 INCH HAIL
05/06/01   BRYAN

0630 PM    3 E NIDA                  OK   .75 INCH HAIL
05/06/01   JOHNSTON

0830 PM    KAW CITY                  OK   .75 INCH HAIL
05/06/01   KAY

0830 PM    6 W KINGFISHER            OK   1.75 INCH HAIL
05/06/01   KINGFISHER

0847 PM    1 W DOVER                 OK   .88 INCH HAIL
05/06/01   KINGFISHER

0843 PM    GREENFIELD                OK   .75 INCH HAIL
05/06/01   BLAINE

0854 PM    4 W KARNS                 OK   .75 INCH HAIL
05/06/01   CANADIAN

J
Local storm report, May 6, 9:25 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0924 PM    CALUMET                   OK   1.00 INCH HAIL
05/06/01   CANADIAN                       REPORTED BY CALUMET
                                          EMERGENCY MANAGEMENT

TJ
Local storm report, May 6, 9:29 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
929 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    CALUMET                   OK   .88 INCH HAIL
05/06/01   CANADIAN                       SHERIFFS REPORT

0922 PM    6 S KARNS                 OK   1.50 INCH HAIL
05/06/01   CANADIAN                       SPOTTER REPORT

TJ
Local storm report, May 6, 9:55 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    ARDMORE                   OK   .88 INCH HAIL
05/06/01   CARTER

0435 PM    NEBO                      OK   .75 INCH HAIL
05/06/01   MURRAY

0417 PM    5 SE GUTHRIE              OK   1.75 INCH HAIL
05/06/01   LOGAN

0509 PM    5 ESE NOBLE               OK   1.00 INCH HAIL
05/06/01   CLEVELAND

0556 PM    PURCELL                   OK   .75 INCH HAIL
05/06/01   MCCLAIN

0545 PM    8 E LEXINGTON          F   OK   .75 INCH HAIL
05/06/01   CLEVELAND

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:03 PM CDTSevere Thunderstorm WarningOUNTillman32 min
May 6, 7:08 PM CDTSevere Thunderstorm WarningOUNKay37 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole45 min
May 6, 7:26 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall49 min
May 6, 7:45 PM CDTSevere Thunderstorm WarningOUNKay45 min
May 6, 7:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer42 min
May 6, 7:54 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes51 min
May 6, 8:27 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
May 6, 8:30 PM CDTSevere Thunderstorm WarningOUNKay30 min
May 6, 8:32 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian38 min
May 6, 8:58 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan32 min
May 6, 9:08 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
May 6, 10:46 PM CDTSevere Thunderstorm WarningOUNOklahoma29 min
May 7, 11:53 AM CDTFlash Flood WarningOUNGrady2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.